A recent study provides worrying evidence on the relationship between the use of certain contraceptive treatments and the prevalence of depression in women who use them. The authors of the paper say that “[their] findings support that oral contraceptive use is causally associated with an increased risk of depression in adolescents as well as in adults, especially soon after the initiation [of treatment]. It is important to emphasize that most women tolerate oral contraceptives well without experiencing adverse mood effects.”
The research was conducted with a sample of 264,557 women, 80.6% of whom had previously used combined oral hormonal contraceptives. The mean time of use was 10 years, and the median age at initiating and discontinuing use was 21 and 32 years, respectively.
Women who had used oral hormonal contraception were younger, had a higher socioeconomic status, less frequent family history of depression, and earlier sexual debut, compared with women who had never used contraceptives.
Of the population analysed, a total of 24,750 women were diagnosed with depression.
Some of the other study findings should also be highlighted:
-During the first 2 years of oral contraceptive use, rates of depression were significantly higher (hazard ratio [HR] = 1.79, 95% confidence interval [CI]: 1.63-1.96), compared to women who had never used them.
-In the age-stratified analyses, adolescents had an increased rate of depression (HR = 1.95, 95% CI: 1.64–2.32) 2 years following initiation.
-Adult women also experienced an increased rate of depression (HR = 1.74, 95% CI: 1.54–1.95).
-This increase in the risk of depression did not occur only at the beginning of treatment, but lasted throughout their lifetime (HR = 1.05, 95% CI: 1.01–1.09) among those who had used contraceptives compared with those who had never used them.
-Of the 82,232 women who completed follow-up, more than half (44,605) reported experiencing at least one of the core depressive symptoms.
-Those who started using oral hormonal contraception at age 20 or earlier showed a 130% higher rate of depressive symptoms (HR = 2.30, 95% CI: 2.11-2.51), compared to non-users, while in the adult women group, this rate was 92% (HR = 1.92, 1.81-2.04).
-Sporadic access to these treatments was also associated with a higher rate of depressive symptoms (HR = 1.27, 95% CI: 1.23–1.30) compared to the group who had never taken them.
-On the other hand, in terms of the duration of treatments, continued use of the aforementioned contraceptives was not associated with a higher rate of depression (HR = 0.94, 95% CI: 0.89-0.99:), although both recent users (2 years from cessation) and those who had ceased treatment more than two years previously had a higher risk of depression (HR = 1.17, 95% CI: 1.08-1.27 and 1.07, 1.03-1.11) compared to non-users.
The study, which included 264,557 women, clearly shows that oral contraceptive use is associated with an increased risk of depression shortly after initiation.
This increased risk declined with continued oral contraceptive use, although the lifetime risk of users increased significantly.
A Danish study had already previously established that there was an increased risk of depression after the initiation of oral contraceptive treatments, which peaked 6 months after initiation and declined with continued use.
The relationship between these hormonal treatments and depressive symptoms is based on the hormonal changes associated with the treatments, which, as we know today, are fundamental in the configuration of certain brain connectivity, which is related, among other aspects, to mood.
In women particularly sensitive to changes in the levels of hormones and their metabolites, such as allopregnanolone, these fluctuations may alter the GABAergic regulation of the hypothalamic-pituitary-adrenocortical axis.
Another previous study that analysed suicidal tendency had already shown an increase related to the initial stage of treatment with oral hormonal contraceptives.
Unlike most previous studies, this new trial found higher rates of depression in the first few years after discontinuation of treatments, probably because associated depressive symptoms are not properly diagnosed until after cessation of treatment.
Hormonal contraception initiated in the adolescent stage is associated with an increased risk of depression even after discontinuation of treatment, which was not observed in the adult population.
It has been hypothesized that the increased risk of depression during the life of women who started treatment in adolescence may be due to the aforementioned hormonal influence on the configuration of brain structures, which is especially important in adolescence, where the progression of (hormone-dependent) cortical maturation is especially significant (Anderl et al. 2022, Anderl et al. 2020; Cahill 2018; de Wit et al. 2020).
Regarding the possible limitations of this study, it should be noted that self-reported patient data may present interpretative biases. Additionally, the selection of the sample, a healthier population compared to the general population of the United Kingdom, hampers the generalizability of the study findings. There is also an overrepresentation of white Europeans with respect to other ethnic groups. Finally, the results of this trial are mainly based on second-generation oral hormonal contraceptives containing a combination of estrogen and progesterone, which are still used by many women today.
In previous reports, we analysed the side effects associated with oral hormonal contraception, which are both psychological and organic. Furthermore, in addition to the depression and suicidal tendency also observed in the study in question, we highlighted other metabolic problems and coagulopathies, such as an increased thrombotic risk, which is well established in the case of the combined anovulatory therapies used in this study.
Respect for good medical practice and the autonomy of women accessing these treatments requires that they be provided with complete and up-to-date information on the risks they incur with their use, in anticipation of potentially serious complications.
Given the significant prevalence of undesirable side effects associated with the use of oral hormonal contraceptives, the advisability of extreme vigilance in their use should be re-evaluated, with strict monitoring of their prescription and dispensation, as well as exhaustive assessment of the individual predisposition of potential to experience certain complications.
Early initiation of oral hormonal contraception in adolescence is associated with an increased risk of future complications, so it is essential to promote sex education campaigns that seek to counteract the current social pressure from many institutions to promote early and promiscuous sexual relations.
The generalization of some trends that promote deregulation in the supply of hormonal contraceptive drugs, eliminating the need for prescription and subsequent pharmacotherapeutic monitoring, is shown, in light of these results, as an unacceptable proposal, which puts the health of users at risk and undermines their legitimate right to both health care and access to truthful, complete and updated information related to the treatments offered to them. It constitutes an attack on their freedom, health and personal integrity.
Bioethics Observatory- Institute of Life Sciences
Catholic University of Valencia